Alert archive / Tennessee / Tornado Warnings in 2011

Tornado Warning 21, NWS Nashville, TN

March 23, 2011DeKalb County, White County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 23, 2011, 6:52 PM CDT for DeKalb County, White County, Tennessee. It was in force for 23 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2011, 6:52 PM CDT (23:52 UTC)
Expired
Mar 23, 2011, 7:15 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, White County, TN

The radar

The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 6:54 PM CDTTORNADO8 Wnw Sparta, TNDAMAGE BEGAN NEAR THE INTERSECTION OF INDIAN MOUND ROAD AND OLD SMITHVILLE HIGHWAY. HUNDREDS OF TREES WERE UPROOTED OR SNAPPED ALONG A NEARLY CONTINUOUS 9 MILE PATH. THREE HOMES HAD COMPLETE ROOF LOSS...AND A MOBILE HOME WAS COMPLETELY DESTROYED WITH DEBRIS SC
Mar 23, 7:01 PM CDTTORNADO5 Nw Sparta, TNTRAILER DESTROYED. TREES AND POWER LINES DOWN. POSSIBLE TORNADO.
Mar 23, 7:01 PM CDTTORNADO6 Nw Sparta, TNHOMES OFF FOUNDATION AND TRAILER DESTROYED ON WILL THOMPSON ROAD. INJURIES REPORTED. POSSIBLE TORNADO.
Mar 23, 7:04 PM CDTFUNNEL CLOUD5 W Sparta, TNTRAINED SPOTTER OBSERVED WALL CLOUD AND POSSIBLE FUNNEL ALONG HWY 70 W OF SPARTA.
Mar 23, 7:15 PM CDTFUNNEL CLOUD5 E Sparta, TNTRAINED SPOTTER REPORTED FUNNEL CLOUD 5M E OF SPARTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 4:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WFUS54 KOHX 232352
TOROHX
TNC041-185-240015-
/O.NEW.KOHX.TO.W.0021.110323T2352Z-110324T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
652 PM CDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN DEKALB COUNTY IN MIDDLE TENNESSEE...
  WHITE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 8 MILES EAST OF SMITHVILLE...AND MOVING SOUTHEAST
  AT 40 MPH.

* THIS DANGEROUS STORM WILL BE NEAR...
  SPARTA AROUND 710 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE DOYLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3581 8538 3583 8546 3582 8551 3593 8581
      3609 8573 3608 8569 3604 8566 3602 8561
      3605 8560 3605 8557 3596 8527
TIME...MOT...LOC 2352Z 293DEG 36KT 3598 8566

$$

ROSE
1 follow-up statement
628 
WWUS54 KOHX 240004
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
704 PM CDT WED MAR 23 2011

TNC041-240013-
/O.CAN.KOHX.TO.W.0021.000000T0000Z-110324T0015Z/
DEKALB TN-
704 PM CDT WED MAR 23 2011

...THE TORNADO WARNING FOR EASTERN DEKALB COUNTY IS CANCELED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3583 8537 3589 8564 3605 8559 3605 8557
      3596 8527
TIME...MOT...LOC 0003Z 283DEG 37KT 3595 8551

$$

TNC185-240015-
/O.CON.KOHX.TO.W.0021.000000T0000Z-110324T0015Z/
WHITE TN-
704 PM CDT WED MAR 23 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR WHITE COUNTY UNTIL 715 PM 
CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 6 MILES WEST OF SPARTA...MOVING EAST AT 40 MPH.

THIS DANGEROUS STORM WILL AFFECT SPARTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3583 8537 3589 8564 3605 8559 3605 8557
      3596 8527
TIME...MOT...LOC 0003Z 283DEG 37KT 3595 8551

$$

ROSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 23, 6:32 PM CDT, 20 minutes earlier.

Area forecast discussion, Mar 23, 6:32 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
632 PM CDT WED MAR 23 2011

.AVIATION...BNA/CSV...THE 00Z TAF'S ARE OUT. LINE OF TS HAS MOVED
THROUGH BNA, W/ VCNTY SHOWERS EARLY THIS EVENING, THEN MOVING OUT.
EARLY EVENING TSRA STILL EXPECTED AT CSV, FOLLOWED BY IFR CIGS
LATER TONIGHT AS WRAP-AROUND MOISTURE MOVES INTO THE MID STATE.
LOW CLOUDS EXPECTED AT BNA, TOO, BUT SHOULD STAY VFR. WINDS WILL
SHIFT AROUND TO THE NW WITH THE FROPA THIS EVENING, W/ WINDS
GRADUALLY DIMINISHING TMRW.

&&

.PREV DISCUSSION... /ISSUED 502 PM CDT WED MAR 23 2011/

AVIATION...BNA/CSV...HAVE AMENDED THE TAF'S TO REFLECT CURRENT
MESOSCALE SITUATION. CDFNT IS STILL NW OF THE MID STATE, BUT MAIN
LINE OF CONVECTION HAS FORMED AHEAD OF THE SFC BNDRY, WITH TSRA
EXPECTED TO MOVE INTO THE BNA AREA BEFORE 23Z, AND CSV 23-01Z.
CELL MOVEMENT IS RAPID, WITH CURRENT STORMS TRACKING EASTWARD AT
50-60 MPH.

PREV DISCUSSION... /ISSUED 324 PM CDT WED MAR 23 2011/

DISCUSSION...
SCATTERED STRONG TO SEVERE STORMS DEVELOPED THIS AFTERNOON MAINLY
OVER NORTHEAST QUARTER OF MIDDLE TN WHERE RH AND INSTABILITY ARE
BEST. STORMS ARE ABSOLUTELY HAULING EASTWARD IN EXCESS OF 65 MPH
AS BAND OF STRONG MID/UPPER LEVEL WINDS SOUTH OF THE MAIN UPPER
LOW IMPACT THE REGION. AS EXPECTED...A SECOND AREA OF STORMS HAS
BEEN DEVELOPING OVER WEST TN SLIGHTLY AHEAD OF THE COLD FRONT
WHICH WAS STILL WEST OF THE MS RIVER AT 20Z. THESE STORMS ARE IN
AN AREA OF BETTER MID LEVEL LAPSE RATES AND DECENT SHEAR...BUT
ALSO SLIGHTLY LESS RH AND HAVE BEEN SLOW TO INTENSIFY/EXPAND. THIS
BAND WILL MOVE THRU MIDDLE TN THIS EVENING...WITH THREAT ENDING IN
THE NORTHWEST COUNTIES AROUND 22Z AND THE EAST COUNTIES BY 03Z.

MUCH COOLER TOMORROW AND REMAINING COOL FRIDAY AS SFC RIDGE
SETTLES IN OVER THE AREA. HOWEVER...RAIN CHANCES WILL INCREASE
AGAIN FRI AFTERNOON/NIGHT AS A WEAK S/W TRAVELS EASTWARD IN THE
ZONAL FLOW ALOFT WHILE SFC RIDGE MOVES EAST AND ALLOWS FOR SOME
MOISTURE RETURN. AS A SFC LOW APPROACHES TN ON SATURDAY...AN
IMPORTANT ISSUE WILL BE THE LOCATION OF THE RETURNING WARM FRONT.
GFS AND ECMWF BOTH HINT AT A VERY SLOW MOVING OR NEARLY STALLED
FRONT BEING IN OUR VCNTY THIS WEEKEND. ECMWF SHOWS THE FRONT JUST
S OF TN WHILE GFS STALLS ITS WEST TO EAST THRU THE SPINE OF TN.
EITHER WAY...PRECIP CHANCES WILL CONTINUE OVER THE WEEKEND WITH
POTENTIAL FOR ENHANCED RAINFALL DEPENDING ON THE FRONT. BOTH
MODELS SHOW SFC LOW PASSING MIDDLE TN BY THE END OF THE WEEKEND
WITH COOLER AIR MOVING IN BEHIND THE DEPARTED LOW.

BOTH EXTENDED MODELS HAVE DAMPENED THE PREVIOUSLY SIGNIFICANT TROF
THAT WAS EXPECTED TO MOVED THROUGH THE SOUTHERN U.S. MON AND TUE.
ALTHOUGH A WEAKER SYSTEM WILL POSE LESS SVR THREAT...IT WILL STILL
BE ENOUGH TO WARRANT CHC TYPE POPS THRU MON. TUE/WED APPEAR DRY
BUT REMAINING COOL BECAUSE UPPER TROF MOVES AWAY WHILE A STRONGER
SFC RIDGE SINKS INTO OUR REGION.

ACCEPTED SHORT TERM MODEL GUIDANCE WITH ONLY SMALL CHANGES TO
TEMPS AND POPS. THE BIGGEST POP/TEMP UNCERTAINTIES OCCUR THIS
WEEKEND DEPENDING ON THE WARM FRONT LOCATION ADDRESSED ABOVE. LV

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Mar 23, 4:31 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT WED MAR 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-242145-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
431 PM CDT WED MAR 23 2011

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR ALL OF MIDDLE
TENNESSEE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS...AND EVEN AN ISOLATED TORNADO OR TWO...WILL
BE POSSIBLE EARLY TONIGHT. THE MAIN THREATS HOWEVER WILL BE DAMAGING
WINDS AND LARGE HAIL ONE INCH OR LARGER. A COLD FRONT WILL MOVE
RAPIDLY SOUTHEAST ACROSS THE AREA LATER TONIGHT...WHICH WILL BRING
AN END TO THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED...SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

STEIGERWALDT

In the hours before

Special weather statement, Mar 23, 5:56 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT WED MAR 23 2011

TNZ027-062-240000-
DAVIDSON-RUTHERFORD-
556 PM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND RUTHERFORD
COUNTIES...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE MEADE...OR 7 MILES WEST OF
NASHVILLE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM ACROSS METRO NASHVILLE THROUGH 615 PM CDT.

TJ
Local storm report, Mar 23, 5:59 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             4 SE NASHVILLE          36.13N 86.73W
03/23/2011  E0.88 INCH       DAVIDSON           TN   TRAINED SPOTTER

            OCCURRING AT I-40 AND STEWARTS FERRY PIKE.

&&

TJ
Local storm report, Mar 23, 6:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
638 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 SE WATERTOWN          36.08N 86.11W
03/23/2011                   WILSON             TN   NWS EMPLOYEE

            BARN BLOWN DOWN ON OLD ALEXANRIA ROAD. EMA EN ROUTE TO
            SURVEY DAMAGE.

&&

TJ
Local storm report, Mar 23, 6:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
642 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             3 W JAMESTOWN           36.43N 84.99W
03/23/2011  E1.00 INCH       FENTRESS           TN   AMATEUR RADIO

&&

TJ
Local storm report, Mar 23, 6:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 N ALEXANDRIA          36.12N 86.03W
03/23/2011  E1.00 INCH       SMITH              TN   TRAINED SPOTTER

            TRAINED SPOTTER RPT QUARTER SIZED HAIL.

&&

TBOUCHER
Local storm report, Mar 23, 6:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
646 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     3 E WATERTOWN           36.10N 86.09W
03/23/2011                   WILSON             TN   EMERGENCY MNGR

            ROOF BLOWN OFF A HOME ON HALEY ROAD.

&&

TJ

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:45 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett15 min
Mar 23, 2:04 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Putnam, White26 min
Mar 23, 2:07 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett23 min
Mar 23, 2:28 PM CDTSevere Thunderstorm WarningOHXCumberland22 min
Mar 23, 2:47 PM CDTSevere Thunderstorm WarningOHXFentress13 min
Mar 23, 5:30 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton60 min
Mar 23, 5:37 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson23 min
Mar 23, 6:03 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson27 min
Mar 23, 6:11 PM CDTTornado WarningOHXDeKalb, Smith, Wilson34 min
Mar 23, 6:15 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett30 min
Mar 23, 6:40 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson35 min
Mar 23, 6:42 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford34 min
Mar 23, 6:44 PM CDTSevere Thunderstorm WarningOHXFentress16 min
Mar 23, 6:51 PM CDTTornado WarningOHXRutherford24 min
Mar 23, 6:59 PM CDTTornado WarningOHXGiles31 min

Nearby

Tornado Warnings in Tennessee, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.